Alert archive / Louisiana / Tornado Warnings in 1996

Tornado Warning 9, NWS Shreveport, LA

February 27, 1996Caddo Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Feb 27, 1996, 3:30 PM CST for Caddo Parish, Louisiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 1996, 3:30 PM CST (21:30 UTC)
Expired
Feb 27, 1996, 4:15 PM CST
In force
45 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Caddo Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 27, 3:50 PM CSTThunderstorm Wind 65Caddo Lake, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 272131
TORSHV
LAC017-272215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CST TUE FEB 27 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  415 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHERN CADDO PARISH
 
AT 328 PM...THE SHREVEPORT WEATHER RADAR CONTINUED TO SHOW A
SEVERE THUNDERSTORM CONTAINING A POSSIBLE TORNADO OVER CADDO
LAKE IN EAST TEXAS.  THIS STORM WILL MOVE INTO NORTHERN CADDO
PARISH AFTER 330 PM AND AFFECT OIL CITY...VIVIAN...HOSSTON AND
BELCHER LOUISIANA.  THIS STORM IS A VERY DANGEROUS STORM AND HAS
HAD A VERY LONG HISTORY OF HAIL AND HIGH WINDS ALONG WITH
TORNADOES.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR. " USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 27, 1:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 27, 1:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CST TUE FEB 27 1996

ONCE AGN MODELS MNTNG BULK OF UPR LVL DYNAMICS TO THE NORTH ACRS THE MID
MS VLY INTO THE GRTLKS. BEST JET DYNAMICS ALSO TO THE N WITH THE EXCPTN
OF AN AREA OF UPR LVL DIV ACRS NRN TX AND SRN AR THIS EVNG AS FCST BY NGM
WHILE ETA CONFINES THIS AREA TO MAINLY CNTRL AR. MODELS ALSO SIMILAR IN
PSHG CDFNT THRU MOST OF FA BY 06Z TONITE AND DVLPG GUD CAA BHD FNT...
I.E. DCRSG THCKNS. MY CONCERN IS CLRG BHD FNT. ALTHOUGH MODELS DRY LOWER
LVLS BHD THE FNT AND DCRS MEAN RHS UP TO H500 AS WELL...THE FLOW AT H500
H250 CONTS FROM THE WSW THRU THE FCST PRD. THIS WUD INDCT A BTR CHC AT
RMNG CLDY TO MC THRU AT LEAST THUR MRNG AS SUBTRPCL MSTR CONTS TO BE DRAWN
NWD INTO THE S CNTRL U.S.

IN THE NEAR TERM TEMPERATURES BHD FNT ARE FALLING RATHER DRAMATICALLY ACRS
OK AND TX. AT 18Z TXK HAD A TEMP AND DWPT OF 77/65 WHILE TO THE W PRX WAS
53/50. FNT IS MAKING SLOW PROGRESS E AS UPR LVL WNDS BVM ALIGNED MORE
PARALLEL TO THE SFC FTR...BUT THERE IS ENUF OF A PUSH TO BLV THE FNT WILL
PUSH THRU AS PROGGED TONITE. AHD AND ALG FNT TSTMS CONT TO MOVE TO THE ENE
PRODCG PRIMARILY HAIL AND SOME GUSTY WNDS. LACK OF SIG DIRECTONAL SHEAR
IS LMTG POTENTIAL FOR TORNADIC DVLPMNT BUT AS STORMS CONT PSHG E
INTO JUICY AIR POT FOR HAIL SHUD CONT THRU THE EVNG.

AM RELUCTANT TO BLV FAN GUIDANCE THIS AFTN ALTHOUGH. WILL LEAN MORE TOWARD
MOS EVEN THOUGH FEEL HIGH TMRW WILL HA0VE TO ADJUSTED DOWN. POPS DCRSG THRU
THE FCST PRD FROM W TO E.

SHV 43/52/33/49 7100

18

In the hours before

Local storm report, Feb 27, 1:47 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
147 PM CST THU FEB 27 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1147 AM    IDABEL                    OK   .75 INCH HAIL
02/27/96   MCCURTAIN                      LARGE MARBLE SIZE HAIL 2
                                          MILES EAST OF IDABEL ON
                                          HIGHWAY 3.

0110 PM    NASHVILLE                 AR   .75 INCH HAIL
02/27/96   HOWARD                         PEA TO LARGE MARBLE SIZE
                                          HAIL IN AND NORTH OF
                                          NASHVILLE.

VIII
Local storm report, Feb 27, 1:48 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
147 PM CST THU FEB 27 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1147 AM    IDABEL                    OK   .75 INCH HAIL
02/27/96   MCCURTAIN                      LARGE MARBLE SIZE HAIL 2
                                          MILES EAST OF IDABEL ON
                                          HIGHWAY 3.

011*0 PM    NASHVILLE                 AR   .75 INCH HAIL
02/27/96   HOWARD                         PEA TO LARGE MARBLE SIZE
                                          HAIL IN AND NORTH OF
                                          NASHVILLE.

VIII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:53 PM CSTSevere Thunderstorm WarningSHVBossier37 min
Feb 27, 4:10 PM CSTSevere Thunderstorm WarningSHVWebster35 min

Nearby

Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.